Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Sep 8, 2017, 4:23 PM PDT for 4 counties in California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2017, 4:23 PM PDT (23:23 UTC)
- Expired
- Sep 8, 2017, 5:15 PM PDT
- In force
- 52 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Alpine County, CA, Amador County, CA, Calaveras County, CA, El Dorado County, CA
The radar
The Sacramento radar (KDAX), 112 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2463 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:55 PM PDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 8, 2:55 PM PDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 255 PM PDT Fri Sep 8 2017 .SYNOPSIS... Warming trend with a threat of afternoon showers and thunderstorms over portions of the mountains through early next week. More widespread showers and thunderstorms possible middle of next week. && .DISCUSSION... Mid level southerly flow ahead of 576 DM upper low centered about 100 NM west of KMRY this afternoon is leading to some isolated thunderstorm development over our mountains. Mosaic 88-D showing a few storms over the Coastal Range and also higher terrain of the Sierra Nevada. Latest HRRR suggesting activity ending by around 04z Sat. Afternoon temps running upwards of 11 degrees warmer than 24 hours ago and should max out near seasonal normal for early September. Upper low forecast to remain offshore and drift slowly south to about latitude 32N Sunday then gradually meander back northward early next week. Interior NorCal will warm over the weekend as the low drifts farther away. Highs Sunday/Monday will be in the upper 90s in the Central Valley with triple digit heat in the Northern Sacramento Valley. Main threat of afternoon showers or thunderstorms will be over the Sierra Nevada, mainly south of I-80 Sat/Sun. Threat spreads farther north Monday to include Coastal Range and mountains of W Plumas and Shasta as the low moves approaches again. PCH && .EXTENDED DISCUSSION (Tuesday THROUGH Friday) Forecast remains on track as model output indicates an upper low tracking inland Tuesday into Wednesday. As a result, widespread showers and thunderstorms are expected given enough instability and moisture. Best chance of this convection will be over the mountains, but the dynamics of this system would suggest potential for low elevation thunderstorms as well. Drier weather is projected toward the end of next week. Daytime highs will remain near or a few degrees below seasonal averages. && .AVIATION... Scattered thunderstorms continuing across NorCal mountains through 04z Saturday, then thunderstorms mainly south of Tahoe Saturday between 18z Saturday and 03z Sunday. Otherwise, VFR conditions expected across interior NorCal. Winds will remain generally below 10 kt across Valley TAF sites, with local gusts to 20 kt near the Delta. && .STO WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Sep 8, 2:16 PM PDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Sacramento CA
216 PM PDT FRI SEP 8 2017
CAZ069-082230-
West Slope Northern Sierra Nevada-
216 PM PDT FRI SEP 8 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PLACER AND EASTERN
EL DORADO COUNTIES UNTIL 330 PM PDT...
At 213 PM PDT, a strong thunderstorm was located near Kyburz, or 10
miles east of Big Bend Summit, moving northwest at 10 mph.
Dime size hail, gusty winds and dangerous lightning are possible
with this storm.
Locations impacted include...
Highway 50 around the Kyburz area.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Other storms may develop over the Sierra this afternoon and could
produce hail, dangerous lighting and gusty winds. Be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 3859 12028 3906 12062 3927 12035 3889 12016
3885 12016 3884 12014 3873 12008
TIME...MOT...LOC 2113Z 151DEG 8KT 3887 12034
jhmSpecial weather statement, Sep 8, 3:51 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Sacramento CA
351 PM PDT FRI SEP 8 2017
CAZ069-090000-
West Slope Northern Sierra Nevada-
351 PM PDT FRI SEP 8 2017
...A LINE OF STRONG THUNDERSTORMs WILL AFFECT NORTHEASTERN
TUOLUMNE... ALPINE...EAST CENTRAL PLACER...EASTERN EL
DORADO...NORTHEASTERN CALAVERAS AND NORTHEASTERN AMADOR COUNTIES
UNTIL 500 PM PDT...
At 348 PM PDT, a line of strong thunderstorms was located from north
of Kyburz, to Bear Valley, Dardanelle to Yosemite National Park. The
storms were moving northwest at 10 mph.
Gusty winds in excess of 40 mph, nickel size hail and dangerous
lightning are possible with these storms.
Locations impacted include...
Kirkwood, Lake Alpine, Carson Pass, Bear Valley, Kirkwood Meadows,
Kit Carson, Shriner Lake Campground, Kennedy Meadow, Twin Bridges,
Ebbetts Pass, Tamarack, Dardanelle, Upper Blue Lake, Kirkwood Ski
Area, Kyburz, Sierra At Tahoe, White Hall, Lookout Peak and Hermit
Valley Basin.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Hikers and persons in campgrounds should consider seeking sturdy
shelter until this storm passes. Get off high points and ridges.
LAT...LON 3815 11963 3814 11969 3810 11973 3809 11984
3806 11987 3906 12068 3922 12026 3885 12016
3881 12003 3869 11998 3845 11968 3835 11963
3828 11965 3823 11960 3820 11963 3818 11960
TIME...MOT...LOC 2248Z 151DEG 7KT 3883 12032
jhmThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:16 PM PDT | Special Weather Statement | STO | El Dorado | 74 min |
| Sep 8, 3:51 PM PDT | Special Weather Statement | STO | Alpine | 69 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.